Format

Send to

Choose Destination
Am J Gastroenterol. 1981 Dec;76(6):530-3.

Alcoholism, nonprescription drug and hepatotoxicity. The risk from unknown acetaminophen ingestion.

Abstract

An alcoholic patient developed severe hepatitis and renal failure after ingesting the contents of a 300 ml. bottle of Nyquil for its ethanol content. This illness was presumably related to the 6 gm. of acetaminophen contained in this nonprescription preparation. Although hepatic damage with or without renal failure is usually described after a massive overdose of acetaminophen, the changes in drug metabolism induced by chronic ethanol consumption may increase the risk for acetaminophen toxicity. The large number of nonprescription acetaminophen-ethanol preparations available should be considered in evaluating an alcoholic patient seen with acute hepatic and renal dysfunction.

PMID:
7331985
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center